Ask a doctor

IPL Has Caused Long Lasting Dark Skin Damage?

4-months ago I went to a certfied skin clinic seeking resolve from light acne discolouration. I am mocha coloured and had a few darkish brown spots I wanted treated. I was given the 1st 1 IPL treatement. The single treatment has now left me, 4-months later with dark discoolouration in all the areas treated. I have been back to the doctor once a month to review the healing. I have been perscribed Obagi and hydroquinone. The marks are fading, but sill present. What can I do? Please help.

Doctor Answers (2)

Hyperpigmented marks from IPL

+2

Unfortunately hyperpigmentation left from IPL at too high of settings can take a long time to resolve. It usually does, but it does take a long time (like over a year). My best advice is to be patient, continue your hydroquinone (the Obagi is fine too though in my opinion less effective than straight compounded hydroquinone), and make sure you are also wearing a good daily sunscreen. It's important to keep from burning or getting excessive sun exposure on the already hyperpigmented skin.


Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

IPL can cause skin hyperpigmentation, but this can be treated

+1

IIPL can cause a burn-like damage to pigmented skin, and some patients respond with discoloration and pigmentation from this.  For hyperpigmentation, skin bleaching agents such as hydroquinone and the Obagi treatment can be helpful.  Other alternatives are available on the market if those do not help the problem.  This information can be given to you by a knowledgeable provider.  Do not hesitate to return to the skin care clinic where the procedure was done to have them assist you in this process.

James Carraway, MD
Virginia Beach Plastic Surgeon
4.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.